Published online Jun 16, 2021. doi: 10.12998/wjcc.v9.i17.4310
Peer-review started: January 10, 2021
First decision: February 11, 2021
Revised: February 21, 2021
Accepted: April 2, 2021
Article in press: April 2, 2021
Published online: June 16, 2021
Sodium valproate is widely used in the treatment of epilepsy in clinical practice. Most adverse reactions to sodium valproate are mild and reversible, while serious idiosyncratic side effects are becoming apparent, particularly hepatotoxicity. Herein, we report a case of fatal acute liver failure (ALF) with thrombotic microangiopathy (TMA) caused by treatment with sodium valproate in a patient following surgery for meningioma.
A 42-year-old man who received antiepileptic treatment with sodium valproate after surgery for meningioma exhibited extreme fatigue, severe jaundice accompanied by oliguria, soy sauce-colored urine, and ecchymosis. His postoperative laboratory values indicated a rapid decreased platelet count and hemoglobin level, severe liver and kidney dysfunction, and disturbance of the coagulation system. He was diagnosed with drug-induced liver failure combined with TMA. After plasma exchange combined with hemoperfusion, pulse therapy with high-dose methylprednisolone, and blood transfusion, his liver function deteriorated, and finally, he died.
ALF with TMA is a rare and fatal adverse reaction of sodium valproate which needs to be highly valued.
Core Tip: Sodium valproate is widely used in the treatment of epilepsy in clinical practice although it has potential hepatotoxicity. Herein, we report a case of fatal acute liver failure (ALF) with thrombotic microangiopathy (TMA) caused by sodium valproate treatment. A history of chronic hepatitis B virus infection or combination therapy with sodium valproate and carbapenem may increase the risk of ALF. The combination therapy of plasma exchange, glucocorticoid, and supportive therapy is essential for TMA. Organ transplantation at the early stage of the disease may be the first choice for critically ill patients. Our case report can facilitate further studies on the diagnosis and therapy of ALF with TMA.